Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Compact composition operators on spaces of boundary-regular holomorphic functions

Author: Joel H. Shapiro
Journal: Proc. Amer. Math. Soc. 100 (1987), 49-57
MSC: Primary 47B38; Secondary 30H05, 46E15
MathSciNet review: 883400
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider holomorphic functions $\phi$ taking the unit disc $U$ into itself, and Banach spaces $X$ consisting of functions holomorphic in $U$ and continuous on its closure; and show that under some natural hypotheses on $X$: if $\phi$ induces a compact composition operator on $X$, then $\phi (U)$ must be a relatively compact subset of $U$. Spaces $X$ which satisfy the hypotheses of this theorem include the disc algebra, "heavily" weighted Dirichlet spaces, spaces of holomorphic Lipschitz functions, and the space of functions with derivative in a Hardy space ${H^p}(p \geq 1)$. It is well known that the theorem is not true for "large" spaces such as the Hardy and Bergman spaces. Surprisingly, it also fails in "very small spaces," such as the Hilbert space of holomorphic functions $f(z) = \sum {{a_n}{z^n}}$ determined by the condition $\sum {|{a_n}{|^2}\exp \left ( {\sqrt n } \right ) < \infty }$. The property of Möbiusinvariance plays a crucial and mysterious role in these matters.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 47B38, 30H05, 46E15

Retrieve articles in all journals with MSC: 47B38, 30H05, 46E15

Additional Information

Keywords: Compact operator, composition operator, disc algebra
Article copyright: © Copyright 1987 American Mathematical Society